Alert archive / California / Wind Advisories in 2009
Wind Advisory 20, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Dec 6, 2009, 1:06 PM PST for Mono County, California. It was in force for 118 min.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2009, 1:06 PM PST (21:06 UTC)
- Expired
- Dec 6, 2009, 3:04 PM PST
- In force
- 118 min
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 115 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KREV 062106 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 106 PM PST SUN DEC 6 2009 AN APPROACHING DEEP LOW PRESSURE SYSTEM HAS BROUGHT GUSTY WINDS TO THE REGION TODAY. THE WINDS WILL PERSIST UNTIL THE MAIN PRECIPITATION FROM THE SYSTEM MOVES OVER THE AREA THIS EVENING. HIGHER WIND GUSTS HAVE ALREADY BEEN OBSERVED ACROSS MONO COUNTY AND ARE EXPECTED TO CONTINUE THROUGH THIS EVENING. CAZ073-070600- /O.NEW.KREV.WI.Y.0020.091206T2106Z-091207T0600Z/ MONO- INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES 106 PM PST SUN DEC 6 2009 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. * TIMING: WINDS HAVE PICKED UP ACROSS MONO COUNTY TODAY AND WILL PERSIST THROUGH THIS EVENING. * WINDS: SOUTHWEST WIND SPEEDS 15 TO 30 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS:ISOLATED WIND GUSTS UP TO 60 MPH ARE POSSIBLE IN WIND PRONE AREAS ALONG HIGHWAY 395 AND THE HIGHER ELEVATIONS. ADDITIONALLY...WIND GUSTS OVER THE SIERRA CREST COULD REACH SPEEDS UP TO 95 MPH. THE WINDS WILL CONTINUE THROUGH THIS EVENING BEFORE DIMINISHING AS SNOW MOVES INTO THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ072-NVZ002-070300- /O.CON.KREV.LW.Y.0063.000000T0000Z-091207T0300Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 106 PM PST SUN DEC 6 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 2 FEET BUILDING TO 3 TO 4 FEET IN THE AFTERNOON WITH THE HIGHEST WAVES ALONG THE EAST AND NORTHEAST SHORES FROM GLENBROOK TO CRYSTAL BAY. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
1 follow-up statement
000 WWUS75 KREV 062304 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 304 PM PST SUN DEC 6 2009 AN APPROACHING DEEP LOW PRESSURE SYSTEM HAS BROUGHT STRONG WINDS TO THE REGION TODAY. THE WINDS WILL PERSIST UNTIL THE MAIN PRECIPITATION FROM THE INCOMING SYSTEM MOVES OVER THE AREA THIS EVENING. HIGH WIND GUSTS HAVE ALREADY BEEN OBSERVED ACROSS MONO COUNTY AND ARE EXPECTED TO CONTINUE THROUGH THIS EVENING. CAZ073-070600- /O.UPG.KREV.WI.Y.0020.000000T0000Z-091207T0600Z/ /O.NEW.KREV.HW.W.0007.091206T2304Z-091207T0600Z/ MONO- INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES 304 PM PST SUN DEC 6 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING: STRONG SOUTHWEST WINDS CONTINUE TO BLOW ACROSS MONO COUNTY THIS AFTERNOON AND WILL PERSIST THROUGH THIS EVENING. * WINDS: SOUTHWEST WIND SPEEDS 20 TO 35 MPH WITH GUSTS UP TO 65 MPH WITH LOCAL GUSTS REACHING 80 MPH. * IMPACTS: WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN WIND PRONE AREAS ALONG HIGHWAY 395 AND THE HIGHER ELEVATIONS. ADDITIONALLY...WIND GUSTS OVER THE SIERRA CREST COULD REACH SPEEDS UP TO 110 MPH. THE WINDS WILL CONTINUE THROUGH THIS EVENING BEFORE DIMINISHING AS SNOW MOVES INTO THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY IS LIKELY WITH WINDS OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. && $$ CAZ072-NVZ002-070300- /O.CON.KREV.LW.Y.0063.000000T0000Z-091207T0300Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE... INCLINE VILLAGE 304 PM PST SUN DEC 6 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 2 FEET BUILDING TO 3 TO 4 FEET IN THE AFTERNOON WITH THE HIGHEST WAVES ALONG THE EAST AND NORTHEAST SHORES FROM GLENBROOK TO CRYSTAL BAY. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ LABELLE HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 6, 10:54 AM PST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 6, 10:54 AM PST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1054 AM PST SUN DEC 6 2009
.UPDATE...
A WEAK SHORT WAVE AND SPEED MAX ROTATING AROUND THE UPPER LOW
OVER OREGON HAS GENERATED A BAND OF SNOW OVER SOUTHERN LASSEN
COUNTY SOUTHWARD TO NEAR LAKE TAHOE. REPORTS FROM QUINCY SHOW
ACCUMULATIONS OF 1-1.5 INCHES AS OF 1030 AM. WEB CAMERAS FROM THE
SUSANVILLE AREA AND NEAR PORTOLA ALSO SHOW ACCUMULATING SNOW.
UPDATES WERE MADE TO GRIDS TO INCREASE POPS WITH SNOW LIMITED TO 2
INCHES OF ACCUMULATION FROM SUSANVILLE TO THE TAHOE BASIN. WILL
ALSO UPDATE WINDS FOR PYRAMID LAKE TO SHOW 10-20 MPH. WITH LIGHT
SNOW MOVING OVER THE AREA...A LAKE WIND ADVISORY WILL NOT BE
ISSUED AT THIS TIME. RC
&&
.PREVIOUS DISCUSSION... /ISSUED 254 AM PST SUN DEC 6 2009/
SHORT TERM...
COLD CORE OF SECONDARY UPPER LOW IS EVIDENT ON SATELLITE IMAGERY
THIS MORNING OVER OREGON AS OF 10Z. THIS LOW WILL CONTINUE TO DROP
SOUTH TODAY...ALONG THE TROUGH OVER THE WESTERN CONUS...AND WILL
DIG WESTWARD BY TONIGHT INTO CA AND NV. THE JET MAX DIGGING AROUND
THE BASE OF THE TROUGH HAS AN OVER WATER TRAJECTORY AND WILL
ENTRAIN A WAVE OF PACIFIC MOISTURE INTO IT AS IT APPROACHES THE
CWA. THE COLD AIR MASS COMBINED WITH MOISTURE AND EXCELLENT
DYNAMICS WILL BE PERFECT FOR GENERATING SNOW. SNOW RATIOS ARE
EXPECTED TO BE IN THE 20-30 TO 1 RANGE IN THIS STORM WITH H7
TEMPERATURES IN THE -14 TO -18 DEGREE C RANGE EVEN DOWN TO THE
LOWEST VALLEY FLOORS. THE MOIST WAVE WILL ROTATE AROUND THE BASE
OF THE WESTERN TROUGH EJECTING EASTWARD MONDAY NIGHT... TAKING THE
SNOW WITH IT.
HAVE UPGRADED ALL AREAS IN THE WATCH TO A WINTER STORM WARNING
WHICH WILL BE ISSUED SHORTLY. IN ADDITION WILL BE ISSUING A SNOW
ADVISORY FOR SURPRISE VALLEY AND NORTHERN WASHOE COUNTY. ALL OF
THE ABOVE WILL BE IN EFFECT FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT. SNOW TOTALS IN THE VALLEYS OF THE WARNED AREAS WILL BE 5 TO
10 INCHES WITH 25-30 INCHES IN THE HIGHER ELEVATIONS OF THE SIERRA.
THE ADVISORY AREA WILL SEE 3 TO 5 INCHES. SEE RNOWSWREV FOR
ADDITIONAL DETAILS OF THE ADVISORY AND WARNINGS.
UPPER LEVEL WINDS WILL BE STRONG AS THIS SYSTEM DROPS SOUTH WITH
RIDGES GUSTING 55-75 MPH. LAKE LEVEL WINDS WILL BE GUSTING 30-40
MPH SO HAVE CONTINUED WITH THE LAKE WIND ADVISORY FOR TAHOE. WILL
BE ENDING THE ADVISORY 3 HOURS EARLIER...AT 7 PM PST...BECAUSE THE
WINTER STORM WARNING WILL BE STARTING AT THAT POINT.
THE SYSTEM WILL LEAVE AN EXTREMELY COLD AIR MASS IN ITS WAKE AND
THE QUESTION IS JUST HOW COLD IT BE TUESDAY AND WEDNESDAY
MORNINGS. BROUGHT LOW TEMPERATURES UP A DEGREE OR TWO TUESDAY
MORNING AS IT APPEARS THERE WILL BE SOME REMNANT CLOUDS OVER THE
AREA. WITH THE UPSTREAM SYSTEM SLOWER TO COME IN...WEDNESDAY
MORNING WILL BE CLEAR...AND WITH LIGHT WINDS AND SNOW COVER...
TEMPERATURES SHOULD PLUNGE. DROPPED TEMPS ABOUT 5 DEGREES ACROSS
THE AREA WEDNESDAY MORNING. EXPECT WIDESPREAD SINGLE DIGIT TEMPS
WITH MANY PLACES EVEN DROPPING BELOW ZERO BOTH MORNINGS. DF
LONG TERM...WEDNESDAY THROUGH SATURDAY...
MODELS CONTINUE TO BACK OFF ON LATE WEEK SYSTEM AND NOW DELAY
ARRIVAL UNTIL POSSIBLY THURSDAY MORNING. IN ADDITION...SYSTEM
LOOKING LESS AND LESS ORGANIZED WITH EACH RUN AND QPF ALONG SIERRA
CREST NOW DOWN TO ONLY 1-1.5 INCHES. HAVE GONE DRY NOW FOR WED...AND
WITH REINFORCING SHOT OF COLD AIR OVERNIGHT...HAVE LOWERED TEMPS
ABOUT 5 DEGREES...WITH HIGHS STRUGGLING TO REACH 30 ONCE AGAIN
THROUGHOUT WRN NV. EXPECT CLOUD COVER TO MOVE IN WED NIGHT...BUT NOT
SURE ABOUT PRECIP TIMING. GEFS A BIT FASTER THAN OPERATIONAL GFS/EC
SO HAVE LEFT POPS IN...BUT DRASTICALLY REDUCED THEM.
SYSTEM APPEARS TO HIT THU/THU NIGHT AND SAME REASONING WITH SNOW
LEVELS APPLY AS BEFORE. SFC GRADIENT REMAINS EAST SO EXPECT COLD AIR
DAMMING IN THE LEE OF SIERRA AND JUST ABOUT AN ALL SNOW EVENT. SNOW
LEVELS MAY BRIEFLY RISE FRI MORNING TO NEAR 5000 FEET...BUT THIS IS
NOW BECOMING LESS LIKELY AS THE TREND IS FOR THE SYSTEM TO TRACK
FURTHER SOUTH. KEPT THE HIGH POPS IN DURING THIS TIME...BUT DID NOT
ADJUST UPWARD. GIVEN THE TREND OF THE MODELS BACKING
OFF...CONFIDENCE IS NOW QUITE LOW WITH THIS SYSTEM DOING ANYTHING
SIGNIFICANT. NEW 06Z GFS IS ALARMING IN THAT IS ALMOST COMPLETELY
LOSES THE SYSTEM BY THE TIME IT ARRIVES. THIS WILL BE TREATED AS AN
OUTLIER RIGHT NOW...BUT GIVEN THE POTENTIAL SYSTEM SAT IT CANNOT BE
COMPLETELY DISCOUNTED EITHER.
FRI THERE IS SOME SHORT WAVE RIDGING...BUT NOW MODELS ARE IN GOOD
AGREEMENT WITH A WETTER SYSTEM FOR NEXT WEEKEND THAT COMES IN
PIECES. HAVE KEPT CHC POPS IN THE SIERRA WITH LOW CHC TO SLIGHT CHC
WRN NV OVER THE WEEKEND. REALLY HAVE NO CONFIDENCE TO GO HIGHER
DESPITE EXCELLENT MODEL AGREEMENT. MODELS WERE QUITE WET WITH THU
SYSTEM 3-4 DAYS AGO AND HAVE SIGNIFICANTLY BACKED OFF. PREFER TO
WAIT ON THIS ONE RIGHT NOW. IF IT DOES OCCUR...COULD BE IMPRESSIVE
AND WILL BE WARMER...BUT SNOW LEVELS DO NOT LOOK TO RISE ABOVE 6000
FEET WITH THAT ONE EITHER. WALLMANN
AVIATION...VFR CONDS WITH BRISK SW-W WINDS GUSTING TO 30 KT AT
KRNO/KTVL/KTRK FM 19Z THRU 03Z. WINTER STORM SET TO IMPACT THE
AREA BEGINNING AROUND 03Z FOR KTVL/KTRK AND 09-15Z FOR KRNO-
KLOL...DETAILS BELOW.
FOR KTVL/KTRK...EXPECT MVFR CIGS/VIS BY 03Z MON WITH IFR AFT 06Z.
LIFR CONDS...ABOUT 70 PCT CHC...AFT 12Z CONTINUING THRU AT LEAST 21Z
MON IN MDT-HVY SNOW. SIGNIFICANT RUNWAY ACCUMULATIONS WITH A FOOT OR
MORE POSSIBLE.
KRNO...EXPECT LGT -SN TO MOVE IN AFT 09Z WITH OCNL MVFR CIGS/VIS
THRU 15Z. THEN PDS OF IFR...90 PCT CHC...AND POSSIBLY LIFR THRU
21-00Z IN BANDS OF MDT SNOW. RUNWAY ACCUMULATION LIKELY WITH VERY
COLD TEMPS DURING SNOWFALL...IN THE 20S. AROUND 4 INCHES OR
SO...50-60 PCT PROBABILITY WITH MORE POSSIBLE.
KLOL...MAINLY VFR HERE...BUT PDS OF IFR CIGS/VIS FM 15-21Z IN
LGT-MDT SNOW. LGT RUNWAY ACCUMS POSSIBLE. WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM PST MONDAY
FOR NVZ002.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
MONDAY FOR NVZ005.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST MONDAY
FOR NVZ003.
LAKE WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ002.
CA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM PST MONDAY
FOR CAZ071-072.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
MONDAY FOR CAZ070.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST MONDAY
FOR CAZ073.
LAKE WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Local storm report, Dec 6, 12:21 PM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1221 PM PST SUN DEC 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM SNOW 2 NNE CRESCENT MILLS 40.14N 120.94W
12/06/2009 M1.0 INCH PLUMAS CA TRAINED SPOTTER
SPOTTER REPORTED 1.0 INCH OF SNOWFALL.
1102 AM SNOW 5 ENE CISCO 39.32N 120.43W
12/06/2009 M1.0 INCH NEVADA CA TRAINED SPOTTER
HEAVY SNOW HAS BEEN FALLING SINCE 10AM. VISIBILITY LESS
THAN ONE QUARTER MILE DUE TO SNOW. WIND SPEED ESTIMATED
BETWEEN 30 AND 40 MPH. ELEVATION 6200 FEET.
1108 AM NON-TSTM WND GST MAMMOTH LAKES 37.64N 118.96W
12/06/2009 M70.00 MPH MONO CA ASOS
70 MPH WIND GUST MEASURED AT MAMMOTH YOSEMITE AIRPORT.
1155 AM SNOW GRAEAGLE 39.77N 120.62W
12/06/2009 M3.0 INCH PLUMAS CA TRAINED SPOTTER
SPOTTER REPORTED 3 INCHES FROM 9AM-NOON. CURRENTLY 24
DEGREES WITH LIGHT WINDS.
1156 AM NON-TSTM WND GST SOUTH LAKE TAHOE 38.94N 119.98W
12/06/2009 M58.00 MPH EL DORADO CA ASOS
58 MPH WIND GUST MEASURED AT LAKE TAHOE AIRPORT.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 4:09 AM PST | Winter Storm Warning | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 39 hr |
| Dec 6, 4:09 AM PST | Winter Weather Advisory | REV | Modoc | 35 hr |
| Dec 6, 3:04 PM PST | High Wind Warning | REV | Mono | 7 hr |
Nearby
Wind Advisories in California, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.